Virginia, 2004

Hail in Virginia, May 25, 2004

May 25, 2004 · NWS RNK · 5 events in 2 counties and zones

Severe thunderstorms developed across the higher terrain of southwest Virginia the afternoon of the 25th. Hail up to the size of golf balls was reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms developed across the higher terrain of southwest Virginia the afternoon of the 25th. Hail up to the size of golf balls was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 2:00 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 25, 2:00 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT TUE MAY 25 2004

.SHORT TERM...

WX CONCERN THIS EVENING IS FOR SVR POTENTIAL.  AS OF 18 UTC...DEEP
CONVECTION WAS FIRING INADV OF UPPER VORT CENTERED NR CVG.  THIS
UPPER DISTURBANCE IS FCST TO MOVE EAST THIS EVENING WITH TSRA
INTENSIFYING PER UNSTABLE AIRMASS OVR THE MID ATLANTIC RGN...SFC
BASED LIS NR M8.  MAIN CONCERN IS FOR STRONG WIND AND HAIL...BUT
SOME THREAT ALSO EXISTS FOR SUPERCELL FORMATION PER INCREASE SHEAR
FROM UPPER VORT AND PROXIMITY TO SYNOPTIC FRONT WHICH RUNS FROM NR
HLG-DCA.

FOR THE GRIDS WILL RAISE POPS ACROSS THE ENTIRE CWA FOR THIS
EVENING...ESP THE NWRN PART OF THE FCST AREA WHERE CONFIDENCE FOR
PRECIP IS MORE CERTAIN DUE TO THE LATEST RADAR TRENDS.

AFTER THE PASSAGE OF THIS DEVELOPING MCS...WILL HAVE TO MONITOR
TRENDS FOR NEXT MCS WHICH IS OVER SRN IL.  THIS MCS MAY MOVE INTO
THE FCST AREA LATER TONIGHT.

A HEIGHTENED THREAT OF SHRA/TSRA AND ASSOCIATED SVR POTENTIAL WILL
EXIST AGAIN WEDNESDAY AS SYNOPTIC FRONT DRIFTS PROGRESSIVELY
CLOSER.  SPC DAY 2 HAS ENTIRE FCST AREA HIGHLIGHTED WITH A SLGT
RISK.

&&

.LONG TERM...

MODELS HAVE BEEN TRENDING WEDNESDAY NIGHT/S COLD FRONTAL PASSAGE TO
BECOMING LESS AND LESS OF A PASSAGE TO MORE OF A
STALLAGE...ESPECIALLY THE ETA MODEL. SOLUTIONS NOW CONVERGE ON
PARKING THE FRONT OVER THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS
SOLUTION IS MORE IN LINE WITH CLIMATOLOGICAL NORMS FOR COLD FRONTS
THIS TIME OF YEAR. AS SUCH...PLAN TO INCREASE POPS ON
THURSDAY...ESPECIALLY IN THE SOUTH AND GO WITH MORE CLOUD COVER AND
LOWER HIGH TEMPERATURES.

THE FRONT DOES NOT LOOK TO STAY STALLED LONG AS IT LIFT NORTH
THURSDAY NIGHT AS A WARM FRONT. WITH GOOD LOW LEVEL MOISTURE IN
PLACE AND WEAK ISENTROPIC LIFT DEVELOPING WILL PUT SMALL CHANCES FOR
STATOFORM RAIN WITH EMBEDDED CONVECTION.

WARM FRONT CONTINUES TO LIFT NORTH ON FRIDAY AS ANOTHER TROUGH/WEAK
COLD FRONT APPROACHES FROM THE WEST. WILL CONTINUE WITH SMALL CHANCE
POPS IN ADVANCE OF THIS FEATURE.

FRIDAY NIGHT INTO SATURDAY UPPER RIDGING MAY BE STRONG ENOUGH TO
PRECLUDE PRECIP. BY LATE SATURDAY NIGHT...ISOLATED CONVECTION MAY
FIRE OVER THE HIGHER TERRAIN IN THE WEST AS THE LOW LEVEL FLOW
STARTS TO BECOME MORE SOUTHWEST. RIDGE STAYS IN PLACE ON SUNDAY..BUT
SOUTHWEST FLOW INCREASES AND GFS IS HINTING AT A SHORTWAVE TROUGH
TRYING TO CUT INTO THE RIDGE AROUND OUR LATITUDE. WILL KEEP SMALL
POPS SUNDAY WITH BEST CHANCES WEST. RIDGE HOLDS FAST SUNDAY
NIGHT...BUT GFS AGAIN HINTS AT A SHORTWAVE TROUGH HEADING INTO THE
RIDGE NEAR OUR REGION. WILL KEEP SMALL POPS IN THE WEST SUNDAY NIGHT.

PRECIPITATION CHANCES PROGRESSIVELY INCREASE FROM MONDAY ONWARD.
GFS/ECMWF ARE REMARKABLY SIMILAR THROUGH DAY SEVEN WITH THE
STRENGTHENING OF A CENTRAL U.S. LONGWAVE TROUGH. THIS FEATURE/S
ASSOCIATED COLD FRONT CURRENTLY IS PROGGED TO COME THROUGH THE AREA
ON TUESDAY...BUT CHANCES ARE IT WILL PROBABLY BE SLOWER THAN THAT
GIVEN TYPICAL MODEL BIAS FOR FASTER SYSTEMS. INCREASING LOW LEVEL
MOISTURE AND INCREASING LOW LEVEL JET DYNAMICS IN ADVANCE OF THIS
FRONT WILL PROBABLY WARRANT LIKELY POPS EVENTUALLY. FOR NOW WILL
CONTINUE WITH AS HIGH AS 40 POPS IN THE WEST AS MENTIONED BEFORE
TIMING OF THIS FEATURE WILL PROBABLY SLOW WITH TIME.

&&

.EQUIP STATUS...

RADAR IS UP AND RUNNING. MAKE SURE YOU ARE RECEIVING OUR IMAGES

PROBLEM THIS MORNING WAS TRACED TO A BAD UPS.  UNTIL THIS IS
FIXED...WE WILL REMAIN ON GENERATOR POWER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

11/15
Hazardous weather outlook, May 25, 3:58 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT TUE MAY 25 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260853-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
458 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 25, 11:04 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT TUE MAY 25 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-252100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
NOON EDT TUE MAY 25 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TENNESSEE AND KENTUCKY
THIS AFTERNOON AS AN UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO
VALLEY.  THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS
LATE IN THE DAY AND TONIGHT.  SOME OF THESE STORMS WILL LIKELY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11
Special weather statement, May 25, 11:12 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT TUE MAY 25 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-252100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1212 PM EDT TUE MAY 25 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TENNESSEE AND KENTUCKY
THIS AFTERNOON AS AN UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO
VALLEY.  THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS
LATE IN THE DAY AND TONIGHT.  SOME OF THESE STORMS WILL LIKELY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11
Special weather statement, May 25, 3:20 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT TUE MAY 25 2004

VAZ011-018>020-WVZ042>045-252119-
ALLEGHANY VA-BATH-CRAIG-GILES-GREENBRIER-MERCER-MONROE-SUMMERS-
420 PM EDT TUE MAY 25 2004

...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM...

THUNDERSTORMS DEVELOPING OVER CENTRAL WEST VIRGINIA WILL MOVE
INTO PARTS OF SOUTHEAST WEST VIRGINIA AROUND 5:00 PM...AND INTO THE
HIGHLANDS OF VIRGINIA BY 6:00 PM. TOWNS AND CITIES IN THE PATH OF
THESE STORMS INCLUDE...LEWISBURG...HINTON...UNION...WARM SPRINGS...
AND COVINGTON.

THESE THUNDERSTORMS WILL CONTAIN FREQUENT CLOUD TO GROUND
LIGHTNING...IN ADDITION TO GUSTY WINDS AND SMALL HAIL.  SOME OF THE
STRONGER STORMS MAY PRODUCE ISOLATED BURSTS OF DAMAGING WIND AND
PENNY SIZE HAIL.

FOR YOUR SAFETY...STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS
HAVE PASSED. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR UPDATES...OR IF WARNINGS ARE ISSUED.

11
Local storm report, May 25, 4:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             CAMP CREEK              37.48N 81.10W
05/25/2004  1.00 INCH        MERCER             WV   PARK/FOREST SRVC

            HAIL DAMAGE TO RECREATIONAL VEHICLES

&&

DOC
Local storm report, May 25, 4:21 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             SPANISHBURG             37.45N 81.12W
05/25/2004  1.25 INCH        MERCER             WV   PUBLIC

&&

DOC
Local storm report, May 25, 4:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             ATHENS                  37.42N 81.02W
05/25/2004  1.75 INCH        MERCER             WV   PUBLIC

&&

DOC

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Giles

When
May 25, 4:45 PM EST
Where
Giles County, Glen Lyn
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -80.883

Hail, Giles

When
May 25, 4:45 PM EST
Where
Giles County, Narrows
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.333, -80.817

Hail, Giles

When
May 25, 4:51 PM EST
Where
Giles County, Pearisburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -80.733

Hail, Giles

When
May 25, 4:58 PM EST
Where
Giles County, 3 mi N of Pearisburg
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -80.733

Hail, Tazewell

When
May 25, 6:05 PM EST
Where
Tazewell County, Bluefield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -81.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398521, 5398525, 5398522, 5398523, 5398524.